Sunday, December 1, 2013

Ceasing Avastin Injections Now Means Eye Surgery

In July 2013, my retinologist and I agreed that the Avastin injections every four weeks no longer proved useful in maintaining any vision in my left eye.

At the time we just agreed to cease the monthly injections and see what happened.

In the intervening four months blood vessels have proliferated across my left retina, causing some discomfort and adding complications to the Central Retinal Verin Oclusion (CRVO ) condition.

One of the advantages of the Avastin was to limit the growth of new blood vessels within they eye. Now that the drug is no longer present my body has reacted rapidly to re-supply the damaged retina with a new blood supply. Unfortunately these areas of retina are now dead and the blood vessels are poorly formed and risk further clots.

They must be removed.

My retinologist decided that she will perform laser surgery to excise the new blood vessels on the 10th December.

The process is simple. Several thousand laser shots are made across the back of the eye, these burn off the blood vessels destroying them immediately. The procedure is performed under a local anaestetic, which reduces some of the pain.

I had the procedure over several months in England when my right eye was lost to a clot in 2001-2.

There is no recovery of sight, they eye is after all technically dead, it is merely to prevent further problems such as glaucoma and possible blood clot threats so close to the brain.

Not the best news to get on Thanksgiving week. But At least I have been here before.